Experiences of Prednisolone Tabs

and so my saga continues...after my chest xray results clearly suggests that I have asthma my GP will still not formally diagnose Asthma as he says he doesnt want to label me?! Anyway I explained that I am still struggling with symptoms despite using my preventer inhaler as directed and my reliever at least 3 times a week (which I understand shows uncontrolled asthma),so he calls in the asthma nurse who suggests a weeks course of Prednisolone x6 tabs daily (30mg) ) However the G.P then turned to me (after the nurse had left) and basically asked me how long I wanted to take them for. When I asked what he meant,he explained that I could either take the weeks course and then stop or taper down. I have no medical knowledge or experience of using steriods previously so asked my him what he recommended and he said for me to taper,so I took his advice and he worked out a tapering schedule which basically means I will be on the tablets for six weeks (6 tabs daily for a week,5 tabs daily the next week,4 tabs daily next week...etc) which is a lot longer than the nurse recommended and from doing research on the internet I am concerned about the side effects and withdrawal symptoms. Im hopefully going to talk to the asthma nurse next week or contact nhs direct for some advice as Im thinking Imay have changed my mind and want to quit after a week. Im on day two today and have already seen a slight improvement.

What Im wondering is how long is a standard course? Should I be carrying a steroid red card? (which I only found out by the way from researching on the net,neithet the gp or pharmacist mentioned this when prescribing me 150 steriod tablets) I appreciate that everyones situation/circumstances are different but would be interested in hearing about peoples experiences. Many Thanks! (and a special thanks 2 AUKfor all the literature sent to me as requested,it has been very valuble in helping me to

understand my condition a little better)

9 Replies

oldestnewest
  • steriod card - you shoud carry one for a year after taking a course of prednisolone tablets. No matter what the dosage or length of time on them was. (not sure about red as mine is blue)

    (also not sure why i just know my pharmacy told me to)

    Plumie

  • Hi Plumie,thanks for you reply. It may be the blue card that I am talking about not red. I understand from my own research that the reson for the card is to advise medical staff in an emergency that you have been on steroids previously as you may need to be given extra if you are at risk/or have an infection. Please correct me if Im wrong anyone. Im going to see the asthma nurse for the first time next week and this is one of the things I plan to ask about.x

  • Yes the steriod card is blue, and if you type into your search engine steriod replacement card, you will see several articles and examples of what one should look like!

  • Confusing GP. Haven't heard of tapering short courses like that. I've had 30mg initially and now 40mg for a week which is now on my repeats after several this year.

    The steroid card is blue. I was only given one once with a 10 day course (80 tablets) by a pharmacist. It does seems to vary a lot even within in guidance from the BNF and Department of Health i.e. give to all on high doses of inhaled corticosteroids or only after 3 weeks course prednisolone ... As Katina says it is easy to find examples of the card.

  • I initially got a given the steroid card from hospital asthma nurse, soon ran out of space on it and accidentially found out that you can get replacement cards from your pharamcy who initially dispensed the steroids. Initially when on regular short courses of steroids which were not tapered, but now steroid dependent and on daily maintence pred have now noticed when put on higher doses of pred they are now tapered to stop the lungs misbehaving when the dose is reduced. May also be linked to the fact that I am attending a tertiary hospital and doctors more agressive with the asthma treatment I recieve.If you are having regular short courses of pred (normally 5+ courses) in a year make sure your doctor puts you on bone and stomach protection tablets.

  • I initially got a given the steroid card from hospital asthma nurse, soon ran out of space on it and accidentially found out that you can get replacement cards from your pharamcy who initially dispensed the steroids. Initially when on regular short courses of steroids which were not tapered, but now steroid dependent and on daily maintence pred have now noticed when put on higher doses of pred they are now tapered to stop the lungs misbehaving when the dose is reduced. May also be linked to the fact that I am a tertiary hospital and doctors more agressive with the asthma treatment I recieve.If you are having regular short courses of pred (normally 5+ courses) in a year make sure your doctor puts you on bone and stomach protection tablets.

  • You are very much right TJ my GP is very confusing if not not up to speed with Athma treatment. He wont even formally diagnosis me with Asthma as he says he doesnt want to 'label me' which Ive been thinking is not very helpful if I have to present at hospital witha possible attack and they ask me: do you have asthma? Also I asked the GP wether Ishould still use my reliever and preventer inhalers whilst taking the Pred (as I am new to all of this) and he said 'its up to you' I mean what kind of an answer is that,when I last checked I was the patient not the Dr. Anyway through my own research again it seems I should continue with my inhalers which I am doing. Sorry rant over!

    Was given some good advice from a Nurse at AUK,about the tapering down of Preds and you should continue treatment on them until you have virtually no symptoms and dont need to use your reliever. If this treatment takes you over 3 weeks then you should taper down otherwise you should be able to stop. Got an appoinment with the Athma Nurse next week and going to discuss all of this with her,I know shes very good as Ive seen her for other things in the past,so fingers crossed!! x

  • What a confusing and unhelpful GP. I hope the asthma nurse helps, but you may also want to consider changing to another GP in the practice, I found this made a big difference to me. In my experience this is a situation where you do want a label if the doctor is confident that the symptoms point to asthma; I found it was a massive relief to finally have a name for things after struggling for ages and not having a diagnosis. Nw I finally know what I'm dealing with and can tell other medical people when relevant that I have asthma, as well as knowing what to do should things ever get really bad. Plus if you have asthma you should be having a flu jab but it will be more difficult to get if he won't give you the formal diagnosis, I should think. Though nurse might help there.

    Hope you get on ok with the pred, no idea what the GP was on about there with saying it was up to you to take preventer or not! I hate it when they do that, like you say they are the dr and you want them to advise you! I once had an OOH dr tell me it was all up to me whether to come in...I had no idea whether I should or not and wanted her to tell me what I should be doing!

  • Yes your right Philomela,its very unhelpful and frustrating. I would love to be able to change Drs but unfortunately at the moment there are only locum GPs at my practice,so you have to see whoever is avaliable,this again is very frustrating as each Dr. works differently and has differering opinions. If Idont have a good visit with the Nurse next week,Im seriously considering changing practices.

    As for the Preds,Im finding them not to be that helpful at the moment. I am of course very impatient,as I am only on day 4 but kinda got my hopes up that I would be feeling a bit better by now as I know other ppl have said they have noticied a difference in 3/4 days. I had one good day on day 1 or 2 but Ithink this was just me having an odd good day. I think I just need to remember,this is all very new and as well as only being Preds for 4 days I have only been using my reliever for 2 weeks today,so Isuppose I have to give these things time to work. x

You may also like...